Virginia, 2015

Damaging Winds in Virginia, July 27, 2015

July 27, 2015 · NWS LWX · 3 events in 3 counties and zones

Scattered convection formed in a hot and humid air mass as a resulting of southerly flow from high pressure centered just to the east.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Scattered convection formed in a hot and humid air mass as a resulting of southerly flow from high pressure centered just to the east.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 27, 9:15 AM EST, 4 hours 25 minutes earlier.

Area forecast discussion, Jul 27, 9:15 AM EST, 4 hours 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1015 AM EDT MON JUL 27 2015

.SYNOPSIS...
WEAK FRONT OVER PENNSYLVANIA WILL STALL AND WEAKEN TO OUR NORTH
TODAY AS HIGH PRESSURE REGAINS CONTROL TUESDAY INTO WEDNESDAY.
COLD FRONT MOVES THROUGH THE AREA THURSDAY WITH UNSETTLED WEATHER
POSSIBLE. HIGH PRESSURE THEN BUILDS IN FOR FRIDAY INTO THE
WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
MID-LEVEL DRY AIR IS ENTERING THE AREA FROM THE NW PER WATER VAPOR
IMAGERY BUT BLENDED TPW PRODUCT STILL SHOWS PLENTY OF LOW-LEVEL
MOISTURE WITH 1.8 INCHES OF PWAT. THERE ARE ALSO WEAK HEIGHT RISES
PROGGED FOR TODAY AND COUPLED WITH MID-LEVEL DRY AIR THINKING
CONVECTIVE CVRG WILL BE LESS TODAY THAN LAST NIGHT SO CUT DOWN IN
CVRG FOR THIS AFTERNOON. SO REDUCED POPS SLIGHTLY AND ADJUSTED
THEM MORE TOWARD THE EAST AND CNTRL SHENANDOAH VALLEY. WRN MD AND
ERN WV PANHANDLE WILL HAVE THE LEAST RISK OF SEEING A T-STORM.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
RIDGE CONTINUES TO BUILD IN ON TUESDAY. WHATEVER IS LEFT OF THE
FRONTAL BOUNDARY MAY ACTUALLY SLIDE SOUTH OF US BY TUESDAY...NOT
REALLY ENOUGH TO CALL A FRONT EVEN...BUT COULD STILL ACT AS A
TRIGGER FOR THUNDERSTORMS MAINLY IN CENTRAL VIRGINIA. FURTHER
NORTH...MOSTLY DRY THOUGH HINTS THAT SOME SORT OF SEA BREEZE FRONT
COULD ALSO TRIGGER ISOLATED CONVECTION. EITHER WAY...OVERALL A
SUNNIER DAY WITH PLENTY OF HUMIDITY AND SLIGHTLY WARMER
TEMPERATURES.

H5 HEIGHT RISES CONTINUE INTO WEDNESDAY AS RIDGING OVER THE
CENTRAL CONUS NUDGES TOWARD OUR AREA. CONTINUED SOUTHERLY FLOW
WILL ALLOW TEMPERATURES TO RISE INTO THE L/M 90S ACROSS THE ENTIRE
AREA...THOUGH DEWPOINTS AOB 70F SHOULD KEEP HEAT INDICES LESS THAN
100F. WITH LACK OF LIFT AND HEIGHT RISES...PRECIP CHANCES ARE
RATHER LOW...BUT NON-ZERO. WITH THE BEST CHANCES IN THE HIGHER
TERRAIN IN THE WEST. AFTER SUNSET EXPECT ANY ACTIVITY TO WEAKEN.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
BY THURSDAY MORNING COLD FRONT PROGGED TO BE TO OUR NORTH AND
WEST. APPEARS MODEL CONSENSUS IS GROWING THAT A BROKEN LINE OF
SHOWERS/STORMS ALONG THE FRONT WILL IMPACT THE AREA DURING THE DAY
THURSDAY...SO INCREASED POPS ACCORDINGLY. OVERALL FLOW ALOFT IS
EXTREMELY WEAK WITH H5 WINDS AOB 15KTS...SO SVR THREAT SHOULD
REMAIN MARGINAL. HOWEVER MODERATE INSTABILITY COULD ALLOW SOME
PULSE SVR. BEFORE COLD FRONT ARRIVES...IT WILL BE HOT...BUT ATTM
THINK HEAT INDICES SHOULD REMAIN AOB 100.

COLD FRONT PUSHES THROUGH MOST OF THE AREA BY FRIDAY
MORNING...WHICH WILL KNOCK THE TEMPS AND DEWPOINTS DOWN A TOUCH.
HIGH TEMPS THROUGH THE WEEKEND WILL REMAIN NEAR 90F...BUT HUMIDITY
SHOULD REMAIN REASONABLE...SO NOT TOO OPPRESSIVE. PRECIP CHANCES
MAINLY CONFINED ALONG OUR SOUTHERN ZONES THROUGH THE WEEKEND.

&&

.AVIATION /14Z MONDAY THROUGH FRIDAY/...
SCT T-STORMS EXPECTED POINTS EAST AND SOUTH. LEAST CHANCE AT KMRB.

MAINLY VFR EXPECTED WEDNESDAY UNDER HIGH PRESSURE...THOUGH THERE IS
A SMALL CHANCE OF A THUNDERSTORM IN THE WEST. SUB-VFR CONDITIONS
POSSIBLE THURSDAY AFTERNOON WITH SHOWERS AND STORMS ALONG COLD
FRONT.

&&

.MARINE...
WILL LET SCA EXPIRE AT 15Z TODAY. MAIN ISSUE NEXT 36 HOURS IS
THUNDERSTORMS...PRIMARILY THIS AFTERNOON.

SOUTHERLY CHANNELING COULD LEAD TO SMALL CRAFT GUSTS WEDNESDAY.
BETTER CHANCE OF SCA WEDNESDAY NIGHT INTO THURSDAY AS COLD FRONT
APPROACHES THE WATER. MARINERS SHOULD ALSO MONITOR FOR THUNDERSTORMS
ON THURSDAY.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL NOON EDT TODAY FOR ANZ531>534-537-
     538-542-543.

&&

SYNOPSIS...MSE
NEAR TERM...LFR
SHORT TERM...MSE/RCM
LONG TERM...MSE
AVIATION...MSE/LFR
MARINE...MSE/LFR
Hazardous weather outlook, Jul 27, 1:14 PM EST, 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
214 PM EDT MON JUL 27 2015

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-281015-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
214 PM EDT MON JUL 27 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL CONTAIN HEAVY RAINFALL THIS
AFTERNOON...ESPECIALLY IN WEST CENTRAL VIRGINIA. LOCALIZED FLASH
FLOODING IS POSSIBLE IN THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-281015-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VA BLUE RIDGE-CENTRAL VA BLUE RIDGE-HAMPSHIRE-MORGAN-
BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-EASTERN GRANT-
WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
214 PM EDT MON JUL 27 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL CONTAIN HEAVY RAINFALL THIS
AFTERNOON...ESPECIALLY IN WEST CENTRAL VIRGINIA. LOCALIZED FLASH
FLOODING IS POSSIBLE IN THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Sterling radar (KLWX), 24 km away, was scanning. The volume nearest the first event began at 18:40 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Loudoun

When
July 27, 1:40 PM EST
Where
Loudoun County, 1.81 mi N of Middleburg
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
38.996, -77.765

Numerous trees were reported down around Middleburg, blocking several roads. Reported by LO114.

Thunderstorm Wind, Arlington

When
July 27, 2:50 PM EST
Where
Arlington County, 1.23 mi ENE of Arlington
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
38.888, -77.110

Measured at Washington-Lee High School.

Thunderstorm Wind, Augusta

When
July 27, 4:25 PM EST
Where
Augusta County, 2.85 mi WSW of Mint Spg
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
38.051, -79.167

Multiple trees were snapped just east of Middlebrook. An outbuilding was also flattened.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2015Every state in 2015This day in weather historyWarnings in Virginia, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 587655, 587657, 588416.